Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 103, NWS Memphis, TN

May 27, 20085 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at May 27, 2008, 11:52 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2008, 11:52 PM CDT (04:52 UTC)
Expired
May 28, 2008, 2:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 149 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 280456
FFWMEG
TNC023-039-071-077-109-280745-
/O.NEW.KMEG.FF.W.0103.080528T0452Z-080528T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 PM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 245 AM CDT

* AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN MOVING ACROSS SOUTHWEST TENNESSEE TOWARD THE       
  WARNED AREA. SEVERAL INCHES OF RAIN HAS FALLEN ACROSS THE WARNED   
  AREA OVER THE LAST 48 HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHILOH...
  SELMER...SAVANNAH...SARDIS...REAGAN...PARSONS...OLIVE HILL...MORRIS
  CHAPEL...MIFFLIN...MCNAIRY...MASSEYVILLE...JACKS CREEK...
  HENDERSON...DECATURVILLE...CRUMP AND ADAMSVILLE.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD IN PARSONS...CONCORD ROAD AT LESTER CREEK...
FAIRGROUND ROAD...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS AND OLD LEXINGTON ROAD AT BEAR CREEK .

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3561 8801 3560 8799 3547 8799 3545 8802
      3543 8799 3501 8798 3501 8877 3545 8877
      3549 8868 3557 8859 3568 8802
TIME...MOT...LOC 0452Z 180DEG 0KT 3510 8848

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 27, 9:11 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 27, 9:11 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT TUE MAY 27 2008

.UPDATE...

A COLD FRONT EXTENDS FROM SOUTHERN MISSOURI INTO OHIO VALLEY THIS
EVENING. MEANWHILE...A VERY MOIST AND MARGINALLY UNSTABLE AIRMASS
COVERS THE MID SOUTH AND THUNDERSTORMS CONTINUE TO DEVELOP IN
RESPONSE TO A WEAK MID LEVEL SHORTWAVE MOVING THROUGH THE REGION.
THE SEVERE THREAT CONTINUES TO DIMINISH WITH SBCAPES OF 500 TO
1000 J/KG AND LIFTED INDEX VALUES AROUND -2C. A FEW STORMS COULD
PRODUCE 40 MPH GUSTS AND SMALL HAIL. HOWEVER...HEAVY RAIN THREAT
WILL CONTINUE FOR A LEAST THE NEXT FEW HOURS. PRECIPITABLE WATER
VALUES AROUND 2 INCHES COMBINED WITH WEAK WINDS ALOFT ARE
COMBINING TO CREATE LOCALLY HEAVY RAINFALL. THE CLUSTER OF STORMS
FROM UNION CITY TO SOMERVILLE WILL BE MOVING EAST INTO AREA THAT
HAVE SEEN A LOT OF RAIN OVER THE LAST 2 DAYS AND WE WILL BE
MONITORING FOR ADDITIONAL FLOODING.

THE COLD FRONT WILL SLOWLY WORK SOUTH INTO NORTHERN SECTIONS OF
THE MID SOUTH BY MORNING. REGIONAL RADAR DEPICTS SOME
DEVELOPMENT ALONG THE FRONT IN SOUTHERN MISSOURI AND AS A RESULT
WILL LEAVE RAIN CHANCES ALONE FOR THE REMAINDER OF THE NIGHT.
ONGOING FORECAST HANDLES SITUATION WELL WITH NO CHANGES PLANNED.

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT TUE MAY 27 2008/

POSSIBLE HEAVY RAINFALL...FLASH FLOODING...AND SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ARE THE MAIN
CONCERNS.

LATEST MODELS WERE IN DECENT AGREEMENT FOR THE NEXT SEVERAL DAYS.
USED A BLEND OF THEM. DID NOT MAKE MAJOR CHANGES TO THE PREVIOUS FORECAST.

AT 330 PM CDT...HEAVY RAINFALL WITH NUMEROUS SHOWERS AND
THUNDERSTORMS WAS OCCURRING OVER NORTHEAST MISSISSIPPI.
ADDITIONAL WEAKENING SHOWERS WERE NEAR UNION CITY TENNESSEE.
TEMPERATURES RANGED FROM THE UPPER 60S NEAR SAVANNAH TENNESSEE WHERE
RAIN HAS COOLED THE AIR TO THE UPPER 80S NEAR TUNICA MISSISSIPPI.
SEVERAL WEAK MID LEVEL LOW PRESSURE DISTURBANCES/SHORT WAVES WERE
NEARBY AND A MAIN COLD FRONT WAS LOCATED FROM SOUTHWEST MISSOURI
TO SOUTHERN INDIANA.

THROUGH 10 PM CDT...MONITORING FOR POSSIBLE REDEVELOPMENT OF SHOWERS
AND STORMS WEST OF A UNION CITY TN TO CLARKSDALE MS LINE...
INCLUDING THE MEMPHIS AND JONESBORO AR AREAS. THESE AREAS HAVE
ESCAPED THE HEAVIEST RAINFALL AND SHOWERS/STORMS TODAY AS A COLD
POOL/STABLE AIR FROM A EARLIER DECAYING MCS MOVED THROUGH.
THESE AREAS HAVE BEEN EXPERIENCING A GOOD AMOUNT OF SUN OVER
THE PAST FEW HOURS...ALLOWING TEMPERATURES TO REBOUND.
WITH INSTABILITY FORECAST TO INCREASE WITH LIFTED INDICES FORECAST
IN THE -4 TO -8 RANGE...THINK REDEVELOPMENT WILL OCCUR WITH A FEW
STRONG TO SEVERE STORMS. ANY STORM WILL BE SLOW MOVING AND PULSE
TYPE WITH HEAVY RAINFALL AND DAMAGING WINDS THE MAIN HAZARDS.
NO CONVECTIVE WATCHES...SEVERE THUNDERSTORM OR FLASH FLOOD...ARE
ANTICIPATED AS ANY SEVERE/FLOODING POTENTIAL WILL BE LOCALIZED.
THESE STORMS SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING.

ACROSS THE REST OF THE MIDSOUTH....THINK THE CURRENT SHOWERS
AND STORMS OVER NE MS WILL CONTINUE TO WEAKEN AND PUSH EAST OF
THE FORECAST AREA...BUT STILL MAY DUMP ANOTHER INCH OR TWO
THIS AFTERNOON. BELIEVE RAIN SOAKED AREAS NEAR THE TN RIVER IN
WEST TN WILL NOT GET MUCH MORE HEAVY RAIN AS THE AIR HAS BEEN
WORKED OVER AND IS STABLE FROM TODAY/S SHOWERS AND STORMS.
REGARDLESS...SOME SHOWERS AND STORMS MAY DEVELOP THIS EVENING.

AFTER 10 PM CDT TONIGHT...THINK MOST...IF NOT ALL CONVECTION...
WILL DIE DOWN...ESPECIALLY WITH WEAK WINDS AND LACK OF A LOW
LEVEL JET TO IMPORT MOISTURE AND ADDITIONAL INSTABILITY.
THE SURFACE FRONT SHOULD SAG SOUTH INTO AREAS NORTH OF INTERSTATE
40 AFTER MIDNIGHT. FOG MAY BE A CONCERN IF SKIES CAN CLEAR...BUT
THINK DEVELOPMENT WILL BE LIMITED BY ABUNDANT CLOUD COVER.
LOWS TONIGHT WILL RANGE FROM THE LOWER 60S BEHIND THE FRONT TO THE
UPPER 60S ALONG AND SOUTH OF INTERSTATE 40.

WEDNESDAY...THINK RAIN COVERAGE/INTENSITY WILL BE MUCH LESS THAN
TODAY AND MAINLY CONFINED TO NORTH MISSISSIPPI AS THE COLD FRONT
CONTINUES MOVING SOUTH. SCALED BACK RAIN CHANCES IN MOST AREAS AS
LOW STRATUS CLOUDS BEHIND THE FRONT SHOULD KEEP THE AIR STABLE AND
LIMIT DEVELOPMENT OF SHOWERS AND STORMS...EXCEPT FOR PERHAPS NE MS
WHERE THE FRONT WILL BE SLOWER TO ARRIVE. A FEW STRONG STORMS WITH
HEAVY RAINFALL MAY OCCUR OVER NE MS...BUT THINK THE HEAVIEST STUFF
WILL BE FARTHER SOUTHEAST OVER CENTRAL ALABAMA. CLOUDS AND COOLER
AIR WILL KEEP TEMPERATURES DOWN AND MAINLY IN THE LOWER 80S.

WEDNESDAY NIGHT THROUGH FRIDAY...DRY CONDITIONS ARE FORECAST AS
HIGH PRESSURE BUILDS IN. TEMPERATURES WILL WARM BACK UP TO ABOVE
NORMAL VALUES BY FRIDAY WITH HIGHS NEAR 90. LOWS WILL MAINLY BE IN
THE 60S WITH HUMIDITY VALUES SLOWLY CLIMBING.

FRIDAY NIGHT THROUGH NEXT TUESDAY...LONG TERM MODELS ARE IN SOME
DISAGREEMENT WITH THE PLACEMENT OF FRONTS AND UPPER LEVEL RIDGES.
SEEMS LIKE THE ECMWF HAS BEEN MOST CONSISTENT...KEEPING THE UPPER
LEVEL RIDGE JUST WEST OF THE AREA. WITH THE DISCREPANCY IN THE
MODELS...KEPT THE PREVIOUS FORECAST OF LOW RAIN CHANCES AND ABOVE
NORMAL TEMPERATURES EACH DAY. THE SETUP OF NORTHWEST MID LEVEL
FLOW AND UNSTABLE AIR FROM SOUTHWEST LOW LEVEL WINDS MAY ALLOW
FOR MCS DEVELOPMENT...WHICH WOULD BRING POSSIBLE SEVERE WEATHER
AND HEAVY RAINFALL SOMETIME DURING THIS TIME FRAME.
TEMPERATURES APPEAR TO BE ON THE WARM SIDE AS WE ENTER JUNE
WITH HIGHS AROUND 90 AND LOWS IN THE 65 TO 70 DEGREE RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  82  67  86 /  50  30  10  10
MKL  66  81  63  85 /  50  30  10   0
JBR  66  81  63  85 /  40  20  10   0
TUP  68  82  67  86 /  50  50  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

SJM/MBS
Hazardous weather outlook, May 27, 10:10 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CDT TUE MAY 27 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-282200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1010 PM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL MAY CAUSE ADDITIONAL FLASH FLOODING IN SOME
AREAS ACROSS THE MIDSOUTH OVERNIGHT. ONE TO TWO INCHES OF
RAINFALL MAY OCCUR IN SOME LOCATIONS IN AN HOUR OR LESS.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH
OVERNIGHT. THESE STORMS MAY CONTAIN WINDS UP TO 40 MPH AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, May 27, 7:25 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
725 PM CDT TUE MAY 27 2008

MSZ001-TNZ088-280100-
DE SOTO MS-SHELBY TN-
725 PM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER LYNCHBURG AT 725 PM CDT...MOVING NORTHEAST
AT 21 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF HORN
LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 800 PM
CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:27 PM CDTAreal Flood AdvisoryMEGShelby81 min
May 27, 10:31 PM CDTAreal Flood AdvisoryMEGTipton77 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.